Pennsylvania, 2014

Damaging Winds in Pennsylvania, July 23, 2014

July 23, 2014 · NWS CTP · 3 events in 3 counties and zones

A band of thunderstorms along/ahead of a cold front that pushed southeast from Lake Erie produced isolated damaging wind gusts across the Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A band of thunderstorms along/ahead of a cold front that pushed southeast from Lake Erie produced isolated damaging wind gusts across the Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 23, 2:59 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 23, 2:59 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT WED JUL 23 2014

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS THE COMMONWEALTH THIS
EVENING AND TONIGHT. A REFRESHING...COOLER AND LESS HUMID AIRMASS
WILL OVERSPREAD THE COMMONWEALTH FOR THE END OF THE WEEK INTO THE
WEEKEND.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
A FEW TOWERS HAVE BROKEN THE CAP. HOWEVER...WARM AIR ALOFT IS
SUPPRESSING MORE-WIDESPREAD TSRA FOR NOW. PARAMETERS FOR SEVERE
ARE RATHER WEAK AND SPC OUTLOOK IS ONLY FOR VERY SMALL CHC OF
SVR WIND/HAIL. NOT MUCH SHEAR - WITH THE HIGHEST AMOUNTS TO THE
N/E. CAPES ARE HIGH IN THE CELLS THAT ARE BIG ENOUGH TO BREAK THE
CAP...SO PULSE STORMS AND VERY TRANSIENT/SHORT-LIVED SVR THREAT IS
WHAT IS EXPECTED THIS EVENING. NOT MUCH ORGANIZATION TO THE CELLS
YET...WITH THE TERRAIN SEEMINGLY THE GENESIS FOR THE FIRST
CUSTOMERS OF THE DAY.

EXPECT THE SHOWERS/STORMS TO COVER MORE OF THE RADAR SCOPE
SHORTLY...WITH MUCH OF THE AREA SEEING A LITTLE RAIN BEFORE THE
EVENING IS OVER. THE COLD FRONT HAS MOVED ONSHORE FROM LAKE ERIE
AND IS PRACTICALLY TO KBFD AT 1830Z. DRY AIR BEHIND IT IS ALSO
COOLING THE LOCATIONS ALONG THE LAKESHORE. THIS SHOULD PUT AN END
TO SHOWERS FOR THE NW AS IT MOVES TO THE SE THROUGH THE EVENING.
LATEST MESO GUIDANCE AGREES ON THE SPEED AND PROGRESSION OF THE
SH/TSRA THIS EVENING. THERE COULD BE A LIGHT SHOWER OR TWO POP UP
AS LITTLE POCKET OF COOLER AIR ALOFT MOVES THROUGH NY STATE AND
BRUSHES THE NRN TIER A FEW HOURS AFTER THE COLD FRONT GOES BY.
EXPECT ALMOST ALL SHOWERS TO BE TO THE S OF IPT/UNV/JST BY 00Z.
SOME SHOWERS WILL PROBABLY LINGER THROUGH MIDNIGHT IN THE SERN
COS/SRN TIER. BUT COVERAGE DIPS QUICKLY AFTER SUNSET.

&&

.SHORT TERM /MIDNIGHT THROUGH 6 PM THURSDAY/...
AS THE STORMS DIE OFF AND MOVE TO THE SOUTH...LOWER CLOUDS WILL
ENTER THE PICTURE FROM THE N/W. LATEST MODEL GUIDANCE IS NOW
JUMPING ON-BOARD WITH THE NAM IS PUSHING THE DRY AIR AND SHOWERS
OFF TO THE S OF THE MASON-DIXON LINE EARLY TONIGHT. CONTINUITY
BETWEEN MOST FCSTS HAS BEEN STRONG WITH SOME SHRA LINGERING IN THE
SRN TIER THROUGH THE NIGHT. SO WILL CONTINUE ON WITH THAT
SLIGHT CHC POP THERE...BUT DRY IT OUT AFTER SUNRISE THURSDAY. THE
GUIDANCE TEMPS TONIGHT DO DROP NICELY OVER THE NORTH - BUT WILL
TEMPER THAT FALL DUE TO THE ANTICIPATED LOWER CLOUD DECK THERE.
MID 50S SHOULD BE LOW ENOUGH EXCEPT FOR THE MOST RURAL VALLEYS.
THUS...THERE COULD BE A BIT OF VALLEY FOG TONIGHT...BUT THE AIR IS
VERY DRY. WILL THEREFORE NOT MENTION FOG FOR TONIGHT IN THE
GRIDS.

THURSDAY SEEMS LIKE A GREAT DAY FOR ANY OUTDOOR ACTIVITY WITH ANY
LOW CLOUDS BURNING AWAY IN THE MORNING. HIGHER CLOUDS ALONG THE
SRN BORDER MAY LINGER FOR A BIT LONGER...BUT NOT ENOUGH TO WARRANT
A MOSTLY CLOUDY FCST. DESPITE THE 8H TEMPS AS LOW AS +10C IN THE
MORNING ACROSS THE NORTHERN TIER...EVEN THEY SHOULD WARM BACK
INTO THE LOWER/MID 70S. 80F AND MAYBE A LITTLE WARMER IS EXPECTED
IN THE SOUTH.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
OVERALL SCENARIO REMAINS UNCHANGED IN THE LONG TERM PERIOD AS A
LARGE UPPER RIDGE BUILDING OVER THE FOUR CORNERS REGION IS
FORECAST TO EXPAND NORTH AND EAST INTO THE ROCKIES AND PLAINS
DURING THE PERIOD. DOWNSTREAM...THIS WILL LEAD TO MODERATE TO
STRONG LONG WAVE TROFFING OVER THE EASTERN THIRD OF THE COUNTRY.

UPPER LOW TO THE EAST OF HUDSON BAY WILL BE STRENGTHENED AT TIMES
BY SHORTWAVE ENERGY IN THE STRONGER JET STREAM FLOW ACROSS CANADA.
SOUTHWARD EXTENSION OF THIS LOW/TROF WILL AT TIMES DURING THE
PERIOD STRENGTHENING THE TROFFING ACROSS THE NORTHEASTERN U.S./OUR
REGION. THE TREND OF MEDIUM RANGE MODEL GUIDANCE IS FOR
STRONGER/DEEPER TROFFING DOWNSTREAM ACROSS THE EASTERN
U.S...DEVELOPING AN ALMOST FULL LATITUDE TROF EXTENDING FROM THE
EASTERN CANADA LOW SWD TO FLORIDA. THIS WILL LIKELY SERVE TO
EXPAND AND PROLONG THE CHANCES FOR PCPN THIS WEEKEND.

CONDS WILL BE IMPROVING AT THE START OF THE PERIOD AS COLD FRONT
EXITS. A SECOND...POTENTIALLY STRONGER SYSTEM WILL AFFECT THE
REGION LATE NEXT WEEKEND. THE TREND OF STRONGER TROUGHING
MENTIONED ABOVE HAS LEAD TO SLOWER ARRIVAL AND DEPARTURE OF THE
FRONTAL SYSTEM IN THE DAILY PROGS. THE ECMWF IN LATEST RUN HAS
SLOWED UP THE PROGRESSION OF THIS UPPER LEVEL LOW...WHERE THE GFS
OPERATIONAL AND ENSEMBLES HAVE SPED UP ITS PROGRESSION THROUGH THE
GREAT LAKES REGION. A WARM FRONT WILL BE ON THE DOORSTEP OF PA
SUNDAY...AS THE EC CONTINUES TO SLOW ITS PROGRESSION SO EXPECT THE
WARM FRONT TO MOVE IN CLOSER TO MIDDAY SUNDAY. HAVE THUS ADJUSTED
POPS/TIME.

ASSOCIATED COLD FRONT DOES NOT CROSS THE STATE TIL MONDAY...WHERE
SURPRISINGLY AT THIS POINT...THE EC AND GFS COME CLOSELY IN PHASE.
THIS LARGE UPPER LEVEL LOW COULD BECOME QUASI STATIONARY OVER
SOUTHERN CANADA...GREAT LAKES REGION WHICH COULD LEAD TO A
POTENTIAL PROLONGED PERIOD OF SHOWERS AND THUNDERSTORM THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SCT TO NMRS TSRA SHOULD CONTINUE THROUGH 00Z...MOVING STEADILY TO
THE EAST AND SOUTH. MOST STORMS SHOULD BE OFF THE THE SE OF
SEG/AOO BY 00Z AND THROUGH LNS BY 04Z AS A COLD FRONT PUSHES
STEADILY SE THROUGH THE AREA. CIGS SHOULD BE VFR FOR MUCH OF THE
TIME THIS EVENING.

WINDS ARE OUT OF THE WEST BEFORE THE FRONT WHICH IS ON TOP OF
KBFD AT 1845Z. BUT THE WIND PROFILE IS NOT A SET UP FOR STRONG
GUSTS UNLESS A STORM GROWS VERY TALL THIS EVENING.

LOW MVFR AND EVEN SOME IFR CIGS WILL BE FOUND IN THE NWRN HALF OF
THE AREA TONIGHT AS THE COOLER AIR MOVES IN. FOG IS NOT
ANTICIPATED TO BE IFR TONIGHT...BUT MANY OF THE VALLEYS OF THE
NORTH COULD GET SOME FOG. WILL ONLY MENTION MVFR FOG IN A FEW
LOCATIONS. THE DRYNESS OF THE AIR WILL WIN OUT AFTER SUNRISE ON
THURSDAY...BREAKING THE CLOUDS UP. VFR SHOULD BE THE WORD FOR
THURSDAY INTO SATURDAY. JUST THE NRN VALLEYS WILL DROP COLD ENOUGH
TO MAKE THE FOG HAPPEN EACH NIGHT.

OUTLOOK...

FRI...PATCHY MORNING FOG...OTHERWISE VFR/NO SIG WX.
SAT...PATCHY MORNING FOG...OTHERWISE VFR. PM TSRA/MVFR POSS W.
SUN-MON...SHRA/TSRA AS WARM FRONT THEN COLD FRONT MOVE THROUGH.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DANGELO
LONG TERM...LAMBERT/GARTNER
AVIATION...DANGELO
Hazardous weather outlook, Jul 23, 3:20 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 AM EDT WED JUL 23 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
420 AM EDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A POTENT COLD FRONT WILL MOVE SOUTHEAST FROM THE GREAT LAKES AND
CROSS THE REGION TODAY THROUGH EARLY THURSDAY. THIS FRONT WILL
TRIGGER SCATTERED STRONG...TO POTENTIALLY SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL
BE LOCALIZED...STRONG STRAIGHT LINE WIND GUSTS...ALONG WITH A FEW
INSTANCES OF ONE-INCH DIAMETER HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN STATE COLLEGE VIA THE TELEPHONE...
FACEBOOK OR TWITTER...OR THROUGH LOCAL EMERGENCY MANAGEMENT
OFFICIALS.

LAMBERT

In the hours before

Special weather statement, Jul 23, 1:12 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
212 PM EDT WED JUL 23 2014

PAZ017-231845-
CLEARFIELD PA-
212 PM EDT WED JUL 23 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 212 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
S.B. ELLIOT STATE PARK...MOVING EAST AT 25 MPH.

50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LECONTES MILLS AROUND 240 PM EDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 109 AND 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4125 7847 4122 7816 4106 7818 4111 7859
TIME...MOT...LOC 1812Z 267DEG 22KT 4114 7850

EVANEGO
Special weather statement, Jul 23, 2:15 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT WED JUL 23 2014

PAZ012-041-232000-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-
315 PM EDT WED JUL 23 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 315 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HYNER...MOVING EAST AT 20 MPH.

40 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CAMMAL AROUND 350 PM EDT.
  WATERVILLE AROUND 400 PM EDT.

LAT...LON 4130 7772 4139 7774 4148 7741 4127 7735
TIME...MOT...LOC 1915Z 264DEG 16KT 4134 7764

DEVOIR
Special weather statement, Jul 23, 3:13 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT WED JUL 23 2014

PAZ057-059-232100-
DAUPHIN PA-LEBANON PA-
413 PM EDT WED JUL 23 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 412 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MARYSVILLE...MOVING EAST AT 20 MPH.

40 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LINGLESTOWN AND PAXTONIA AROUND 420 PM EDT.
  SKYLINE VIEW AROUND 430 PM EDT.
  DEHART DAM AND PENN NATIONAL RACE COURSE AROUND 440 PM EDT.
  LYKENS...FORT INDIANTOWN GAP AND HARPER TAVERN AROUND 450 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DAUPHIN...WICONISCO...
HALIFAX AND ENDERS.

THIS INCLUDES INTERSTATE 81 BETWEEN MILE MARKERS 71 AND 85.

LAT...LON 4032 7691 4036 7694 4036 7700 4043 7700
      4061 7665 4033 7655 4031 7692
TIME...MOT...LOC 2012Z 247DEG 19KT 4040 7690

DEVOIR

The radar

The State College radar (KCCX), 107 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dauphin

When
July 23, 3:28 PM EST
Where
Dauphin County, 1.38 mi S of Inglenook
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.410, -76.930

Thunderstorm winds estimated near 60 mph knocked down trees just north of Dauphin city.

Thunderstorm Wind, Franklin

When
July 23, 4:25 PM EST
Where
Franklin County, Tomstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.800, -77.570

Thunderstorm winds estimated near 60 mph knocked down trees near Quincy.

Thunderstorm Wind, Lancaster

When
July 23, 4:45 PM EST
Where
Lancaster County, 1.05 mi W of Hopeland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.230, -76.290

Thunderstorm winds estimated near 60 mph knocked down trees in Brickerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523875, 523878, 523881.